Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Nov 20, 2013, 5:00 PM PST for Tuolumne County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2013, 5:00 PM PST (01:00 UTC)
- Expired
- Nov 20, 2013, 11:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 166 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
939
WGUS56 KSTO 210100
FFWSTO
CAC109-210700-
/O.NEW.KSTO.FF.W.0003.131121T0100Z-131121T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
500 PM PST WED NOV 20 2013
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* FLASH FLOOD WARNING FOR DEBRIS FLOWS FOR THE RIM FIRE BURN SCAR...
CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 1100 PM PST
* RADAR INDICATES AN AREA OF RAIN WITH AMOUNTS FROM ONE-QUARTER TO
ONE-HALF INCH PER HOUR WILL BE MOVING OVER THE RIM FIRE BURN SCAR
AREA ROUGHLY FROM 6 PM TO 8 PM. THIS RAINFALL COULD RESULT IN
DEBRIS FLOWS OVER THE BURN SCAR AREA.
* ROADS INCLUDING HIGHWAY 120 THROUGH THE BURN SCAR AREA MAY BE
SUSCEPTIBLE TO MUD AND DEBRIS FLOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES ARE EXPECTED WITH THIS
HEAVIER RAINFALL. DEBRIS FLOWS CAN POTENTIALLY TRAP AND KILL PEOPLE
CAUGHT IN THEIR PATHS.
IF YOU ARE IN OR NEAR A WILDFIRE BURN SCAR AREA...YOU MAY BE IN
IMMINENT DANGER. MOVE TO A SAFE AREA IMMEDIATELY.
&&
LAT...LON 3781 11988 3775 11988 3775 11994 3781 12003
3782 12011 3789 12027 3809 12010 3809 11988
3805 11986 3789 11989 3789 11982 3783 11982
$$
RB/JHM1 follow-up statement
338
WGUS76 KSTO 210605
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1005 PM PST WED NOV 20 2013
CAC109-210614-
/O.CAN.KSTO.FF.W.0003.000000T0000Z-131121T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
1005 PM PST WED NOV 20 2013
...THE FLASH FLOOD WARNING FOR DEBRIS FLOW FOR THE RIM FIRE BURN
SCAR HAS BEEN CANCELLED FOR CENTRAL TUOLUMNE COUNTY...
RAINFALL ACTIVITY HAS DIED DOWN THIS EVENING THEREFORE THE THREAT OF
DEBRIS FLOW HAS DIMINISHED AND THE WARNING HAS BEEN CANCELED.
LAT...LON 3781 11988 3775 11988 3775 11994 3781 12003
3782 12011 3789 12027 3809 12010 3809 11988
3805 11986 3789 11989 3789 11982 3783 11982
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 3:45 PM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Nov 20, 3:45 PM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 345 PM PST Wed Nov 20 2013 .Synopsis... Moist Pacific storm will continue the threat of precipitation into early Thursday. Strong easterly winds over the Sierra and gusty northerly winds elsewhere are expected behind this system Thursday into Saturday. Benign weather returns for later in the weekend and into next week. && .Discussion... Area radars show two features impacting NorCal this afternoon as an upper trough moves onshore. First, a vigorous batch of moisture has pushed through the Bay Area and into the Northern San Joaquin Valley. Thunderstorm activity has been fairly limited as expected, with only a few lightning strikes in the more convective cells on the southern side of the precip band. The main threat with these few embedded thunderstorms is heavy rain. The HRRR model has a good handle on the whole area of precip, and continues its track into the Motherlode and Sierra by early this evening. Meanwhile, colder air should bring snow levels down as low as 6000ft. At this time, it appears the heavier snow (3-6 or more") would be south of Highway 50, in an area where most passes are now closed. For now, will handle snow possibility with short term statements. Heavy precip over the large burn scar from the Rim Fire remains a concern. The other area of interest on regional radars is a circulation center currently over the Eureka area. High res models show this area of precip shifting southeastward overnight, bringing a lingering chance of showers to the area. Radar returns are much lighter with this feature so additional moderate to heavy precip is not expected. Shower activity should subside by mid-day tomorrow as the trough pulls eastward. A few lingering showers are possible into the afternoon along the Sierra, but mostly east of the Sierra Crest. Clearing skies are expected by the afternoon. Focus turns to the potential for strong winds over much of the area by tomorrow afternoon as CAA ensues and tight pressure gradients setup across the region. A roughly north-south MSLP gradients sets up across the valley and coastal mountains, with more of an east-west gradient of the Sierra. In addition to surface gradients, 700mb winds are progged to strengthen significantly as the trough closes off into a closed low over SoCal and the flow over our area turns to northeasterly. The NAEFS shows this area of elevated 850mb-700mb winds running about 5 standard deviations from the average for the east-west component of the wind (in other words, the strongest east-west winds the model has seen in its 30 year record). Expecting advisory-level winds in the Sac Valley (mostly on the west side of the valley), Delta area, Lake County vicinity, and foothills. Valley winds look to be the strongest tomorrow, while the Delta and Clearlake areas could see lingering winds into Friday. While the winds speeds will not be unusual for the Delta, the northerly direction may cause greater impact since it is not as common. Over the Sierra, very strong winds are expected late tomorrow through early Saturday. A cross section of the NAM12 shows the strongest winds from the crest westward down to around 5000ft. Latest guidance supports warning-criteria winds (>50 MPH), bringing the possibility of downed trees and local power outages. Meteorologically, this event looks to be similar to Nov 30th 2011, wherein strong winds led to toppled trees in the higher Sierra. Dry and benign weather returns Sunday as a the SoCal low shifts eastward and a ridge builds in along the West Coast. Temperatures across the area look to return to around normal for this time of year. -DVC .Extended Discussion (Sunday through Wednesday) A high pressure ridge aloft will slide over the West Coast through the extended period bringing dry conditions and continued fair skies. Light pressure gradients at the surface and aloft will keep winds generally light. The upper ridge axis will shift east by early next week. Longer range models are indicating the potential of a low pressure system approaching California around Thanksgiving. Confidence is low in the details at this time however. Dang && .Aviation... Low pressure system currently over the region, bringing scattered showers and poor flying conditions today. Widespread MVFR/IFR conditions in the Valley will gradually improve to VFR/MVFR tonight. Over the mountains, IFR/LIFR conditions will continue for much of the next 24 hours with snow levels between 6000-7000 ft. There will be a slight chance of TSRA in the Valley generally south of KSMF through early evening. Winds will be south 5-15 kt today, becoming light tonight, then shifting to the north 15-25 kt with local gusts up to 40 kt Thursday. An Airport Weather Warning has been issued for the Redding Airport for gusty north winds Thursday. Dang && .STO Watches/Warnings/Advisories... High wind warning from 7 PM Thursday to 4 AM PST Saturday West Slope Northern Sierra Nevada...Western Plumas County/Lassen Park. Wind advisory from 10 AM Thursday to 7 PM PST Friday Carquinez Strait and Delta. Wind advisory from 10 AM to 7 PM PST Thursday Central Sacramento Valley...Northern Sacramento Valley...Southern Sacramento Valley. Wind advisory from 7 PM Thursday to 4 AM PST Saturday Motherlode...Northeast Foothills/Sacramento Valley. Wind advisory from 7 PM Thursday to 7 PM PST Friday Clear Lake/Southern Lake County. &&
Hazardous weather outlook, Nov 20, 7:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST WED NOV 20 2013 CAZ013>019-063-064-066>069-211500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST WED NOV 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY THREAT OF VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS TODAY INTO TONIGHT WITH POSSIBLE SLICK ROAD CONDITIONS AND CLOGGED STORM DRAINS. A SLIGHT CHANCE OF AFTERNOON VALLEY THUNDERSTORMS. * SPECIAL WEATHER STATEMENT....SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY STRONG NORTH TO EAST WINDS ARE EXPECTED TO DEVELOP BY LATE THURSDAY INTO FRIDAY AND PERSIST INTO EARLY SATURDAY ACROSS THE SACRAMENTO VALLEY, COASTAL RANGE AND ESPECIALLY THE SOUTHERN CASCADES AND NORTHERN SIERRA NEVADA MOUNTAINS AND FOOTHILLS. * HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE AT WEATHER.GOV/SACRAMENTO INTERACT WITH US VIA SOCIAL MEDIA AT FACEBOOK.COM/NWS.SACRAMENTO TWITTER.COM/NWSSACRAMENTO
In the hours before
Special weather statement, Nov 20, 2:21 PM PST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
221 PM PST WED NOV 20 2013
CAZ019-202300-
NORTHERN SAN JOAQUIN VALLEY CA-
221 PM PST WED NOV 20 2013
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL STANISLAUS COUNTY IN CENTRAL CALIFORNIA
UNTIL 300 PM PST
AT 218 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PATTERSON..MOVING EAST-SOUTHEAST AT 10 MPH.
THIS CELL WILL LIKELY PRODUCE VERY HEAVY RAIN...AND POSSIBLY SMALL
HAIL...AND ISOLATED DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CERES...
KEYES...
TURLOCK...
LAT...LON 3756 12115 3762 12094 3749 12078 3740 12096
3740 12115
TIME...MOT...LOC 2219Z 272DEG 10KT 3747 12106
JHMLocal storm report, Nov 20, 2:40 PM PST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PST WED NOV 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM FLOOD 2 SE STOCKTON 37.95N 121.29W
11/20/2013 SAN JOAQUIN CA DEPT OF HIGHWAY
ROADWAY FLOODING ON HWY 4 IN STOCKTON
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Nov 20, 3:22 PM PST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
322 PM PST WED NOV 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM FLOOD 5 SSW TRACY 37.67N 121.46W
11/20/2013 SAN JOAQUIN CA DEPT OF HIGHWAY
CORRAL HOLLOW OFFRAMP CREEK GONE OVER BANK
AND RDWY WASHED AWAY
&&
NWS SACRAMENTO CA
IRIS SYSTEMNearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.